Tornadoes · United States · North Dakota · 2004
F0 tornado, Center, North Dakota, August 23, 2004
This F0 tornado ran 0.0 miles across Oliver County on August 23, 2004, touching down at 7:47 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 23, 2004
- Touchdown
- 7:47 PM CDT (00:47 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Oliver County
- Touchdown point
- 47.120, -101.520
- Lift-off point
- 47.120, -101.520
- Record number
- 393
What the Weather Service recorded
Tornado briefly touched down in open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:30 UTC | 01:30 UTC | Severe Thunderstorm Warning | BIS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Aug 23, 3:15 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 23, 3:15 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT MON AUG 23 2004 .SHORT TERM... PROBLEM FOR THE DAY WILL BE THUNDERSTORM DEVELOPMENT TONIGHT. BIS VAD WINDS SHOW 30 KT SOUTH WINDS AT LOW LEVELS AND DEWPOINTS HAVE BEEN GOING UP AS THE SURFACE LOW IN EASTERN MONTANA CONTINUES TO MOVE SLOWLY EAST. TEMPERATURES HAVE BEEN SUPPRESSED BY CLOUDS THROUGH THE MORNING AND EARLY AFTERNOON...BUT CLEARING ACROSS THE SOUTH AND SOUTHWEST SHOULD ALLOW TEMPS TO REACH THE 70S. MODELS CONTINUE TO SHOW GOOD CAPE AHEAD OF THE LOW. K INDEX WILL BE IN THE MID 30S INDICATING POTENTIAL FOR HEAVY RAIN. THUNDERSTORMS NOW IN NORTH CENTRAL ND LACK SUPPORT AND ARE UNLIKELY TO GO SEVERE...BUT WILL LIKELY SEE TSTMS DEVELOP IN THE CLEAR WARM AIR TO THE SOUTH AND WEST AND ADVECT INTO THE AREA. THE MODELS ALL MOVE THE SURFACE LOW EAST OF THE FORECAST AREA BY TUESDAY MORNING...WITH GOOD DRYING IN WEST TO NORTHWEST WINDS AND SUBSIDENCE ALOFT. THE CU INDEX AND TQ INDEX SHOW LITTLE SUPPORT OF CU/SHOWER DEVELOPMENT SO WILL NOT MENTION PRECIP EXCEPT FOR SLIGHT CHANCE MORNING SHOWERS FAR NORTHWEST. WITH ANOTHER UPPER LEVEL TROUGH DIGGING INTO THE WEST BY THURSDAY AFTERNOON...EXPECT ANOTHER CHANCE OF TSTMS THURSDAY AND THURSDAY NIGHT. WATCH TO BE ISSUED SOON BY SPC. .LONG TERM... FRIDAY THROUGH MONDAY...THUNDERSTORMS CONTINUE FRIDAY WITH LONGWAVE TROUGH OVER THE ROCKIES AND SOUTHWEST FLOW ALOFT OVER NORTH DAKOTA WITH SERIES OF SHORTWAVE ENERGY IMPULSES MOVING THROUGH THE FLOW. MODELS BRING ANOTHER SHORTWAVE BEHIND THIS MAIN IMPULSE ON SUNDAY...BUT WILL KEEP FORECAST DRY FOR NOW AS MAIN FORCING HAS MOVED EAST. BUILDING RIDGE FROM THE WEST ON SUNDAY AND MONDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/JV
Hazardous weather outlook, Aug 23, 4:04 AM CDT, 15 hours 43 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 404 AM CDT MON AUG 23 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240903- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 404 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY AND EVENING ALONG AND AHEAD OF A SLOW MOVING TROUGH OF LOW PRESSURE. A FEW STORMS MAY BE SEVERE TODAY AND EVENING WITH THE PRIMARY THREAT BEING HAIL AND LOCALLY DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RGT
In the hours before
Special weather statement, Aug 23, 4:40 PM CDT, 3 hours 7 minutes before
NDZ001-009-017-230039 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 439 PM CDT MON AUG 23 2004 AT 436 PM CDT LOCAL RADAR INDICATED A LINE OF ISOLATED THUNDERSTORMS IN SOUTHERN MCKENZIE AND WESTERN WILLIAMS COUNTIES MOVING NORTHEAST AT 30 MPH. THESE STORMS ARE EXPECTED TO CONTINUE MOVING NORTHEAST THROUGH THE COUNTIES THROUGH THE EARLY EVENING HOURS. LIGHT TO MODERATE PRECIPITATION...BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY. ASSID
Local storm report, Aug 23, 5:44 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 13 NE REEDER 46.24N 102.75W
08/23/2004 1.00 INCH ADAMS ND TRAINED SPOTTER
GROUND WHITE WITH HAIL.
&&
SWLocal storm report, Aug 23, 6:07 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 E REGENT 46.42N 102.47W
08/23/2004 1.00 INCH HETTINGER ND TRAINED SPOTTER
&&
SWLocal storm report, Aug 23, 7:03 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
703 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL GLEN ULLIN 46.81N 101.83W
08/23/2004 0.75 INCH MORTON ND PUBLIC
&&
SWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 00:00Z
0.8 hours before the tornado, 73 km from the path. August 24, 2004.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -97 J/kg
- Surface CAPE
- 1426 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.7
- 0-3 km lapse rate
- 7.1 K/km
Bismarck Municip, ND (KBIS), 12:00Z
11.2 hours after it, 73 km from the path. August 24, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -96080 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
The radar
The Bismarck radar (KBIS), 70 km away, was scanning. The volume nearest the touchdown began at 00:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of August 23, 2004
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.